×

zbMATH — the first resource for mathematics

The method of fundamental solutions for Stokes flow in a rectangular cavity with cylinders. (English) Zbl 1103.76319
Summary: Numerical solutions based on the method of fundamental solutions are discussed for Stokes flow inside a rectangular cavity in the presence of circular cylinders. The Stokeslets are used as the fundamental solutions to obtain the solution for the flow field by a linear combination of fundamental solutions. Flow results on the cellular structure of flow field resulting from the dynamics of cylinders and the horizontal walls of the cavity are reported for (i) one rotating cylinder in a rectangular cavity with two parallel horizontal sides moving in the same directions as well as in the opposite directions, (ii) two rotating cylinders kept apart in a rectangular cavity with two parallel horizontal sides moving in the same directions as well as in the opposite directions. The effect of aspect ratio of the rectangular cavity, direction of movement of the two parallel horizontal sides of the cavity and the diameter of the rotating cylinder on the flow structure are studied. The flow results obtained for the single cylinder case are in accordance with the results available in the literature. From the computational point of view, the present numerical procedure based on the method of fundamental solutions is efficient and simple to implement as compared to the mesh-dependent schemes, which needs complex mesh generation procedure for the multiply connected geometrical domains considered in this article.

MSC:
76D07 Stokes and related (Oseen, etc.) flows
76U05 General theory of rotating fluids
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Jeffrey, D.J.; Sherwood, J.D., Streamline patterns and eddies in low-Reynolds-number flow, J. fluid mech., 96, 315-334, (1980) · Zbl 0432.76030
[2] Leong, C.W.; Ottino, J.M., Experiments on mixing due to chaotic advection in a cavity, J. fluid mech., 209, 463-499, (1989)
[3] Robertson, C.R.; Acrivos, A., Low Reynolds number shear flow past a rotating circular cylinder. part 1. momentum transfer, J. fluid mech., 40, 685-704, (1970) · Zbl 0191.56201
[4] Hellou, M.; Coutanceau, M., Cellular Stokes flow induced by rotation of a cylinder in a closed channel, J. fluid mech., 236, 557-577, (1992)
[5] Galaktionov, O.S.; Meleshko, V.V.; Peters, G.W.M.; Meijer, H.E.H., Stokes flow in a rectangular cavity with a cylinder, Fluid dynamics res., 24, 81-102, (1999) · Zbl 1051.76538
[6] Tsai, C.C.; Young, D.L.; Cheng, A.H.-D., Meshless BEM for three-dimensional Stokes flows, Comput. modeling engrg. sci., 3, 117-128, (2002) · Zbl 1147.76595
[7] Golberg, M.A.; Chen, C.S.; Bowman, H.; Power, H., Some comments on the use of radial basis functions in the dual reciprocity method, Comput. mech., 21, 141-148, (1998) · Zbl 0931.65116
[8] Smyrlis, Y.S.; Karageorghis, A., Some aspects of the method of fundamental solutions for certain harmonic problems, J. sci. comput., 16, 341-371, (2001) · Zbl 0995.65116
[9] Karageorghis, A., The method of fundamental solutions for the calculation of the eigenvalues of the Helmholtz equation, Appl. math. lett., 14, 837-842, (2001) · Zbl 0984.65111
[10] Poullikkas, A.; Karageorghis, A.; Grorgiou, G., Methods of fundamental solutions for harmonic and biharmonic boundary value problems, Comput. mech., 21, 416-423, (1998) · Zbl 0913.65104
[11] C.C. Tsai, Meshless numerical methods and their engineering applications, PhD Thesis, Department of Civil Engineering, National Taiwan University, Taipei, Taiwan, 2003
[12] Alves, C.J.S.; Silvestre, A.L., Density results using stokeslets and a method of fundamental solutions for the Stokes equations, Eng. anal. bound. elem., 28, 1245-1252, (2004) · Zbl 1079.76058
[13] H. Flores, E. Lobation, S. Mendez-Diez, S. Tlupova, R. Cortez, A study of bacterial flagellar bundling, Bull. Math. Biol, in press · Zbl 1334.92029
[14] Currie, I.G., Fundamental mechanics of fluids, (1993), McGraw-Hill Boston · Zbl 0353.76002
[15] Pozrikidis, C., Boundary integral and singularity methods for linearized viscous flow, (1992), Cambridge University Press New York · Zbl 0772.76005
[16] Ladyzhenskaya, O.A., The mathematical theory of viscous incompressible flow, (1969), Gordon and Breach New York · Zbl 0184.52603
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.